Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Goodland, KS

June 6, 2017Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2017, 1:41 PM CDT for Decatur County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 1:41 PM CDT (18:41 UTC)
Expired
Jun 6, 2017, 2:10 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Decatur County, KS

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KGLD 061841
SVRGLD
KSC039-061945-
/O.NEW.KGLD.SV.W.0111.170606T1841Z-170606T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
141 PM CDT TUE JUN 6 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Decatur County in northwestern Kansas...

* Until 245 PM CDT

* At 140 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Oberlin, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oberlin, Jennings, Dresden and Kanona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3962 10023 3957 10034 3957 10037 3967 10062
      3990 10046 3977 10018
TIME...MOT...LOC 1840Z 309DEG 11KT 3979 10047 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
600 
WWUS53 KGLD 061910
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
210 PM CDT TUE JUN 6 2017

KSC039-061920-
/O.CAN.KGLD.SV.W.0111.000000T0000Z-170606T1945Z/
Decatur KS-
210 PM CDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3962 10023 3957 10034 3957 10037 3967 10062
      3990 10046 3977 10018
TIME...MOT...LOC 1906Z 309DEG 11KT 3973 10038 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 12:05 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 6, 12:05 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1105 AM MDT Tue Jun 6 2017

.UPDATE...
Issued at 550 AM MDT Tue Jun 6 2017

Just completed an update. Showers and thunderstorms developing a
little ahead of schedule. So based on current radar trends and
latest guidance, adjusted the pops accordingly.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 348 AM MDT Tue Jun 6 2017

Main forecast issue will be heavy rainfall/flash flooding potential
today and tonight. Satellite showing an amplified flow from the
Pacific into eastern North America. This flow has become more
amplified over the last 24 hours.

At mid levels...models having a little trouble with subtle/complex
flow/feature details over our area. Current a small scale 700 mb or
convectively induced circulation over southwest South Dakota and the
northern Nebraska panhandle. At this time it looks like the Gfs with
this feature and overall is doing the best.

Today/tonight...Complex forecast for today. Initial issue will be if
we will have any thunderstorms ongoing as the day begins.
Thunderstorms have been edging closer to the area along a boundary
that has now moved into the northwest portion of the area. The Nmm
and Arw would say that this develop should continue southward and
that makes sense. So am going to continue the evening update some
morning thunderstorms in the north and west.

The above round of precipitation is the first in what looks to be a
number of rounds of thunderstorms through tonight. Models showing a
boundary draped across far eastern Colorado, just to the west of the
border. Majority of the guidance through either lift, qpf signals,
and rainfall probabilities indicate the first round of thunderstorms
will occur along the boundary in eastern Colorado. This area may
slowly expand to just across the Colorado border. This area
continues or slowly moves south of the area.

The next cluster of storms comes in from the north from ongoing
convection over Nebraska. This looks to be due to a small scale mid
level synoptic 700 mb circulation or a convectively induced
circulation. This cluster slowly moves south across the area into
tonight. The brunt of rainfall and what looks to be the heaviest
moves across the eastern third of the area. Other not as intense
convection continues a little further east.

Precipitable water values continue to be above normal especially for
the eastern third. This combined with slower storm motions should
produce moderate to occasionally heavy rainfall. Despite the models
showing the heaviest rainfall over the eastern portion, they differ
on where the heaviest will occur. Believe the heavier rainfall will
occur but am uncertain where it will be. This event does not look as
clear cut as last Saturday plus the eastern portion of our area has
not received as much rainfall. So based on the above and
collaboration with neighbors, chose to not issue a Flash Flood
Watch. However, day shift will need to take another quick look at
this.

Wednesday/Wednesday night...low confidence/high uncertainty
precipitation forecast due to weak/subtle/unorganized
features/pattern over the area. There looks to be some kind of lift
around but it is not a lot. Air mass is drier as well. Forecast
builder gave me slight chance to low chance pops which seems a
little high. However, considering the subtle features and
uncertainty of how today will evolve, left the pop and temperature
forecast alone.

Thursday/Thursday night...Continued subtle and weak features
continue through this period. In general this day does not look as
favorable as it did the previous few days. The builder gave me a
mostly dry day with slight to low chance pops for the night. This
looks fine but could make a case for a little higher pops for the
afternoon. Again due to the same reasoning given for Wednesdays
forecast, I did not modify what the forecast builder gave me.

.LONG TERM...(Friday through Monday)
Issued at 348 AM MDT Tue Jun 6 2017

Friday: Upper level ridge axis progresses east across the area.
ECMWF is showing a slight chance of rain in portions of Cheyenne
County CO during the afternoon/early evening. Chose to disregard at
this time due to the abundance of dry air in place. Temperatures
will be near average or slightly above average for the period.

Saturday-Sunday: Models are in decent agreement looking at the
latest 0Z runs. GFS is still a touch warmer than the ECMWF for the
period though. Leeside troughing sets up through the period and with
strong WAA and southwest flow, CWA will see temperatures on the
rise. Saturday will have gusty winds and highs in the mid to upper
90s. This will be 10-15 degrees above normal for most areas.  For
Sunday, high temps will again be in the mid to upper 90s with the
possibility of some spots hitting the century mark. Current GFS MOS
guidance shows a high of 101 degrees in Hill City for Sunday. Sunday
evening ECMWF is showing a shortwave trough approaching the area
bringing precipitation to northwest parts of the CWA. Left slight
chance of PoPs in the forecast for those areas.

Monday: Models are showing a cold front moving across the area early
Monday and stalling just southeast of the area. This, combined with
an approaching positively tilted longwave trough, will give us a
chance of showers and thunderstorms predominately along and north of
I-70. Temps should cool back to near average with highs in the low
to mid 80s and lows in the mid to upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 6 2017

KGLD, vfr conditions expected through about 11z with cigs lowering
to mvfr/possibly ifr category for rest of the period. Winds
variable in direction 10kts or less. Tough forecast deciding when
and when not to include showers/thunderstorms in the forecast for
the terminal. Currently thinking that plentiful moisture in the
atmosphere coupled with afternoon heating will increase chances
through the afternoon and early evening. A wind shift is presently
near the terminal which will act as an additional focus for
development. Currently have -tsra mentioned from 19z-02z. Heavy
rain is the main threat and could produce sub vfr visibilities and
cigs.

KMCK, vfr conditions expected through about 08z with cigs lowering
to ifr/lifr category from 09z-18z. Winds generally under 10kts
through the period and will be variable in direction. Similar to
KGLD difficult pinpointing when and when not to include
precipitation mention given abundant moisture and sufficient
heating. First guess is to mention thunderstorms near/over the
terminal from taf issuance through about 00z. Locally heavy
rainfall is possible and could produce sub vfr visibilities.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...SME
AVIATION...99
Hazardous weather outlook, Jun 6, 1:40 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Tue Jun 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1240 PM MDT Tue Jun 6 2017 /140 PM CDT Tue Jun 6 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening, decreasing in intensity and coverage
after midnight. Some of these storms could become severe with large
hail, damaging winds and locally heavy rainfall. This heavy rainfall
could lead to flash flooding, especially across areas that have
recently received heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There will be a chance of thunderstorms from late Thursday afternoon
into Thursday night. A few of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:47 PM CDTSpecial Weather StatementGLDSheridan58 min
Jun 6, 2:12 PM CDTSpecial Weather StatementGLDDecatur63 min
Jun 6, 2:29 PM CDTSpecial Weather StatementGLDSherman61 min
Jun 6, 2:42 PM CDTSpecial Weather StatementGLDSheridan63 min
Jun 6, 3:00 PM CDTSpecial Weather StatementGLDNorton60 min
Jun 6, 3:14 PM CDTSevere Thunderstorm WarningGLDWallace46 min
Jun 6, 3:25 PM CDTSpecial Weather StatementGLDGraham65 min
Jun 6, 3:37 PM CDTSevere Thunderstorm WarningGLDGove26 min
Jun 6, 3:43 PM CDTSpecial Weather StatementGLDWichita17 min
Jun 6, 3:45 PM CDTSevere Thunderstorm WarningGLDGraham45 min
Jun 6, 3:47 PM CDTSpecial Weather StatementGLDSheridan58 min
Jun 6, 4:00 PM CDTSpecial Weather StatementGLDWallace45 min
Jun 6, 4:02 PM CDTSpecial Weather StatementGLDWichita43 min
Jun 6, 4:05 PM CDTSpecial Weather StatementGLDGove10 min
Jun 6, 4:14 PM CDTSevere Thunderstorm WarningGLDGraham24 min
Jun 6, 5:08 PM CDTSpecial Weather StatementGLDGreeley52 min
Jun 6, 6:19 PM CDTSpecial Weather StatementGLDGreeley41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.